MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BIOPSY FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BIOPSY FORCEPS
Model Number FB-231D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was returned to olympus medical systems corp.(omsc) for evaluation.The cups could not be opened and closed.Both manipulation wires came off the forceps.One of the manipulation wire had lost the pressed portion.The missing portion was not returned.The estimated size was approx.0.4 mm x 0.5 mm.The periphery of the joint holes was found to be scratched.The scratches were likely caused by excessive force while pulling the manipulation wire.The insertion portion of the device showed no kinks or other anomalies.The manufacturing record was reviewed and found no irregularities.Based on the past similar cases, it was known that the breakage of the pressed portion of the manipulation wire was caused any of following possible causes.The device was withdrawn excessively from angulated endoscope while the slider was being pulled strongly.The slider was being pulled while the insertion portion was tightly coiled.The above device handling has warned in the instruction manual as follows.*do not withdraw the biopsy forceps while the endoscope is angulated.The biopsy forceps¿ manipulation wire could become detached from the cup.Using the equipment with a wire that has become detached, the wire may stick out and cause bleeding or damage the mucous membrane.*do not coil the insertion portion with a diameter of less than 15 cm.This could damage the insertion portion, and could cause the manipulation wire to become detached from the cups.When this happens, you may feel a difference when attempting to operate the instrument; for example, the slider may become more loose or more-difficult to move.In this case, stop using the instrument immediately.If you continue to use the instrument and move the slider forward, the operation wire may extend from the distal end of the insertion portion, which could cause patient injury, such as bleeding or mucous membrane damages.
 
Event or Problem Description
During a bronchial biopsy, the subject device was used.The first and the second bronchial biopsy were completed.In the third biopsy, the user felt strange in the opening the biopsy cups and she removed the subject device from the instrument channel port.Then, the user found that the wire protruded with the biopsy cups closed.The intended procedure was completed with another device.After the biopsy, the user checked whether or not the fragment of the wire remained inside the patient by x-ray examination and confirmed no fragment was inside the patient.However, the user was concerned that the fragment would have been inside the patient, because a part of the wire could not be confirmed by x-ray examination.There was no patient injury reported.On january 10, olympus medical systems corp.(omsc) found that both manipulation wires of the subject device came off from the biopsy cups and the manipulation wire was partly missing.This is the report regarding the missing of the manipulation wire.

Brand Name
DISPOSABLE BIOPSY FORCEPS
Common Device Name
DISPOSABLE BIOPSY FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key9589857
Report Number8010047-2020-00898
Device Sequence Number328099
Product Code EOQ
UDI-Device Identifier04953170158209
UDI-Public04953170158209
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K950636
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFB-231D
Device Lot Number96T
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2019
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2019
Initial Report FDA Received Date01/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1